Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS La Crosse, WI

August 28, 2020Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 28, 2020, 6:07 AM CDT for Dodge County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 6:07 AM CDT (11:07 UTC)
Expired
Aug 28, 2020, 6:45 AM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:30 AM CDTTSTM WND GST 402 Ese Kasson, MNMESONET STATION MN029 2 E KASSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:54 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS53 KARX 281107
SVRARX
MNC039-281145-
/O.NEW.KARX.SV.W.0091.200828T1107Z-200828T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
607 AM CDT Fri Aug 28 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Dodge County in southeastern Minnesota...

* Until 645 AM CDT.

* At 606 AM CDT, a severe thunderstorm was located over West Concord,
  or 8 miles northwest of Dodge Center, moving east at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Dodge Center around 610 AM CDT.
  Mantorville and Kasson around 615 AM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 20 And 5, Concord, Eden, Highway 57 And 570th Street, County
Roads 6 And 15, County Roads 5 And 6 and Wasioja.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4419 9268 4394 9268 4391 9304
TIME...MOT...LOC 1106Z 258DEG 44KT 4413 9295 

HAIL...1.00IN
WIND...<50MPH
 
$$

Baumgardt
2 follow-up statements
704 
WWUS53 KARX 281121
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
621 AM CDT Fri Aug 28 2020

MNC039-281145-
/O.CON.KARX.SV.W.0091.000000T0000Z-200828T1145Z/
Dodge MN-
621 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR DODGE COUNTY...

At 621 AM CDT, a severe thunderstorm was located over Kasson, or over
Mantorville, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of Dodge
County, including the following locations... County Roads 20 And 5,
Concord, Eden, Highway 57 And 570th Street, County Roads 6 And 15,
County Roads 5 And 6 and Wasioja.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4419 9268 4394 9268 4391 9304
TIME...MOT...LOC 1121Z 245DEG 25KT 4404 9277 

HAIL...1.00IN
WIND...<50MPH
 
$$

Baumgardt
811 
WWUS53 KARX 281136
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
636 AM CDT Fri Aug 28 2020

MNC039-281146-
/O.EXP.KARX.SV.W.0091.000000T0000Z-200828T1145Z/
Dodge MN-
636 AM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY WILL EXPIRE AT
645 AM CDT...
        
The storm which prompted the warning will have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southeastern Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4420 9304 4419 9268 4394 9268 4391 9304
TIME...MOT...LOC 1136Z 270DEG 44KT 4403 9255 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:28 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 3:28 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
328 AM CDT Fri Aug 28 2020

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Fri Aug 28 2020

A complex of severe storms was rolling east out of South Dakota
early this morning. This complex is expected to continue moving
east across the southern portions of Minnesota with good
clustering by the hi-res meso-scale models showing this entering
the western portions of the forecast around around 13Z. This
complex will still have the potential to be severe as it comes
rolling with with the 28.06Z RAP showing between 1000 and 1500
J/kg of ML CAPE residing west of the Mississippi River with
excellent deep layer shear of 50+ knots in the 0-3 km layer.
Forecast soundings from the RAP suggest mid-level lapse rates will
be below 7 C/km for the most part, so damaging winds and heavy
rains look to be the main threats. With a quite rapid eastward
movement, this complex should progress quickly across the
forecast and be exiting the area by 17Z at the latest.

During the afternoon, an upper level low will be progressing east
across Manitoba with the southern extent of the associated short
wave trough working across North Dakota into northern Minnesota.
At the same time, additional short wave troughs look to be coming
out of South Dakota and moving across southern Minnesota and
northern Iowa. A surface low is forecast to form over South Dakota
early this morning and work northeast toward the short wave trough
with the Canadian upper level low. This is expected to drag the
front currently over the area back to the north as warm front with
a cold front expected to move in from the west as the surface low
progresses into northern Wisconsin this afternoon. This cold front
may be the focus for another round of severe weather this
afternoon. The 28.00Z NAM is very robust with the CAPE ahead of
the surface front showing ML CAPE of 3500+ J/kg from northeast
Iowa into southwest Wisconsin where it has an axis of mid 70s
surface dew points. It also shows 35+ knots of shear in the 0-3 km
layer in place over the CAPE pool. The 28.06Z RAP and 28.00Z HREF
are similar in placement with the CAPE pool but suggest it may be
more on the order of 2500 J/kg. The RAP has been trending stronger
with the shear and at this point is very similar with what the NAM
is showing. This should support an environment where discrete
storms, possibly supercells, may form as the front pushes in.
Mid-level lapse rates look to be in the 7-8 C/km range would
support the formation of large hail and forecast hodographs show
decent curvature in the lowest 3 km to suggest at least an
isolated tornado is possible.

The big unknown on the severe threat for this afternoon is the
impact this morning's convection will have on the recovery into
the afternoon. It's possible that the cold pool from this
morning's convection could push the front too far south to not
allow it to lift back north this afternoon and keep the warm
sector from getting back into the area. Also, the heating may be
held back some by the left over cloud cover and limit the amount
of CAPE that forms. These trends will have to monitored through
the day to help refine the forecast.

.LONG TERM...(Saturday through Thursday)
Issued at 305 AM CDT Fri Aug 28 2020

With the focus on the short term, have only given the longer term
a quick glance this morning. The next chance for rain looks to
come in for late Sunday night into Monday. Another upper level low
should be moving across central Canada with a long wave trough
extending into the Upper Midwest. This will push another cold
front across the area to provide the focus for a round of showers
and storms. After that system moves through, the long wave
troughing looks to remain over the Midwest. As short wave troughs
ripple through this flow, there will be periodic small chances for
additional rain through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1108 PM CDT Thu Aug 27 2020

Shower and storm activity near LSE expected to shift east by the
beginning of the TAF period with the rest of the overnight hours
looking dry for both airfields. Monitoring current complex of
storms out over the Dakotas, as it is expected to morph into
somewhat of broken, bowing line that races eastward towards the
area around daybreak. General consensus among hi-res guidance
has it racing through the TAF sites roughly between 11-15Z. Could
be some gusty winds as the leading edge pushes through, and can't
rule out some pop up activity just ahead of its arrival. If it
arrives as intense as guidance suggests, expect tempo MVFR to
perhaps IFR visibility reductions and possibly lowering cigs.
Likely some lingering showers through late morning and then we
should see dry conditions thereafter for RST. LSE could see some
scattered redeveloping storms mid to late afternoon, but that will
depend on whether morning activity clears out quickly enough to
allow the atmosphere time to recover and destabilize through mid-
afternoon. Due to the low confidence, will just continue with VCTS
for now through early evening. Light east/southeast winds early
this morning will gradually veer southwest to west through the
day, eventually becoming north...and eventually northwest by
evening once a cold front pushes through. Expect some afternoon
gustiness to 20-25 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through this evening for WIZ034-042>044.

MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Kurz
Hazardous weather outlook, Aug 28, 4:51 AM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
451 AM CDT Fri Aug 28 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
451 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms will be possible this morning for locations
generally north of Interstate 90. Damaging winds, large hail and
locally heavy rains leading to flash flooding will be possible.

Another round of severe storms will be possible this afternoon
generally south of Interstate 90. Large hail, possibly up to 2
inches in diameter, and damaging wind gusts up to 70 mph will be
the main threats. An isolated tornado could also occur.

A Flash Flood Watch is in effect for portions of western Wisconsin
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be on and off chances for additional storms from Sunday
night through Thursday. At this time, organized severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, especially during the
afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Aug 28, 4:40 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLASH FLOOD      TOMAH                   43.99N 90.50W
08/28/2020                   MONROE             WI   LAW ENFORCEMENT

            REPORTS OF FLOODED ROADS IN THE TOMAH AREA.

&&
Local storm report, Aug 28, 4:42 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLASH FLOOD      MAUSTON                 43.80N 90.08W
08/28/2020                   JUNEAU             WI   LAW ENFORCEMENT

            WATER COMING UP UNDER TO DOOR AT THE
            SHERIFFS OFFICE.

&&
Local storm report, Aug 28, 4:43 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLASH FLOOD      1 SE MAUSTON            43.79N 90.06W
08/28/2020                   JUNEAU             WI   LAW ENFORCEMENT

            WATER OVER ROADWAYS.

&&
Special weather statement, Aug 28, 5:03 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 AM CDT Fri Aug 28 2020

MNZ079-086-087-094-281230-
Wabasha-Dodge-Olmsted-Mower-
Including the cities of Wabasha, Dodge Center, Rochester,
and Austin
503 AM CDT Fri Aug 28 2020

...Thunderstorms Expected This Morning...

A complex of showers and thunderstorms is moving across Minnesota
and is expected to affect southeast Minnesota between 6 and 9 am.

Brief heavy rainfall and frequent lightning are to be expected
with the storms. However, some of the storms could be severe with
large hail and damaging winds.

A Severe Thunderstorm Watch is in effect until 9 am.

Baumgardt
Local storm report, Aug 28, 5:14 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
514 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HEAVY RAIN       NEW LISBON              43.87N 90.17W
08/28/2020  M6.62 INCH       JUNEAU             WI   MESONET

            MESONET STATION FW6192 NEW LISBON. PREVIOUS
            6 HOURS.

&&
Special weather statement, Aug 28, 5:35 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
535 AM CDT Fri Aug 28 2020

MNZ079-086-087-094-281230-
Wabasha-Dodge-Olmsted-Mower-
Including the cities of Wabasha, Dodge Center, Rochester,
and Austin
535 AM CDT Fri Aug 28 2020

...Thunderstorms Moving In This Morning...

Showers and thunderstorms will move across southeast Minnesota
through 9 am.

Wind gusts to 40 mph, small hail, and frequent lightning will
accompany the storms. Be aware that brief heavy rainfall will slow
your commute as well.

However, isolated storms could be severe with hail to 1" in
diameter and damaging winds.

A Severe Thunderstorm Watch is in effect until 9 am.

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:25 AM CDTSpecial Weather StatementARXFillmore, Mower, Olmsted, Wabasha, Winona65 min
Aug 28, 6:52 AM CDTSpecial Weather StatementARXFillmore, Houston, Mower, Olmsted, Wabasha, Winona68 min
Aug 28, 7:35 AM CDTSpecial Weather StatementARXHouston70 min
Aug 28, 8:33 AM CDTSpecial Weather StatementARXHouston72 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.